Texas, 2003

Flash Flooding in Texas, August 29, 2003

August 29, 2003 · NWS MAF · 8 events in 8 counties and zones

Widespread thunderstorms developed across the Permian Basin during the afternoon and evening of the 29th as a strong cold front interacted with a modified tropical airmass. These storms resulted in very heavy rainfall and flash flooding.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Widespread thunderstorms developed across the Permian Basin during the afternoon and evening of the 29th as a strong cold front interacted with a modified tropical airmass. These storms resulted in very heavy rainfall and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 29, 1:59 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 29, 1:59 PM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT FRI AUG 29 2003

.SHORT TERM...
CONDITIONS APPEAR TO BE FAVORABLE FOR A WIDESPREAD RAIN EVENT ACROSS
THE REGION OVER THE NEXT 24 HOURS.

THE LATEST ANALYSIS DEPICTS A SURFACE LOW OVER SOUTHEAST NEW
MEXICO...WITH A WEAK COLD FRONT EXTENDING NORTH INTO THE TEXAS SOUTH
PLAINS. SATELLITE/RADAR TRENDS SHOW CONVECTION ON THE INCREASE AGAIN
ACROSS THE UPPER TRANS PECOS/SOUTHEAST NEW MEXICO PLAINS. THIS IS IN
PROXIMITY TO AN APPARENT MCV WHICH IS NOTED ON CURRENT VISIBLE
IMAGERY IN THE WAKE OF EARLIER ACTIVITY IN THE SAME AREA.

THESE FEATURES ARE EXPECTED TO TRANSLATE SOUTH WITH TIME THIS
EVENING...WITH THE SURFACE LOW LOCATED NEAR THE DAVIS MOUNTAINS
LATE. AS THIS OCCURS...LOW LEVEL MASS CONVERGENCE ALONG WITH
DYNAMICS ASSOCIATED WITH THE MCV AND THE LARGER SCALE WEAKNESS IN
THE UPPER LEVEL HEIGHT FIELD WARRANT A BULLSEYE OF HIGH POPS OVER
OVER THE MOUNTAINS AND THE TRANS PECOS REGION THROUGH MID EVENING.
AROUND/SHORTLY AFTER SUNSET EXPECT A LLJ TO DEVELOP OVER THE LOWER
TRANS PECOS (30 KT AT 850 MB PER MESOETA). WAA PATTERN AND
CONVERGENCE ALONG THE LLJ NOSE SHOULD ENHANCE UPGLIDE/LIFT ALONG THE
SOUTHWARD SAGGING FRONT ACROSS THE BASIN. CONVECTION SHOULD QUALIFY
FOR THE LIKELY CATAGORY ACROSS THE BASIN...ESPECIALLY THE NORTH...
OVERNIGHT.

WITH FORECAST SOUNDINGS INDICATING PWS OF 1.50-1.75 INCHES...
LOCALLY HEAVY RAINFALL MAY BE A CONCERN THROUGH THE OVERNIGHT HOURS.
IN ADDITION...MODERATE CAPES ON THE ORDER OF 1500 J/KG AND AN
INVERTED V BOUNDARY LAYER (LCLS AROUND 700 MB) MAY BE SUFFICIENT
FOR ISOLATED DAMAGING WIND GUSTS FROM THE STORNGEST CELLS.

&&

.LONG TERM...
WV IMAGERY SHOWS TROUGH OVR THE PAC NW POISED TO MOVE E OVERNIGHT...
ACCELERATING SFC FRONT CURRENTLY OVR KS INTO THE AREA SAT MORNING.
LATEST MODEL RUNS ARE CONSISTENT IN BRINGING THIS COOLER AIR INTO
THE KMAF AREA BETWEEN 15Z-18Z.  LATEST PROGS SUGGEST A HIKE IN POPS
IS IN ORDER...AND HAVE GONE LIKELY OVR THE NE ZONES SAT MORNING...
AND SE ZONES DURING THE AFTERNOON AS FRONT MOVES FURTHER S.  EXPECT
FRONT TO SLOW OVR THE SERN ZONES AS THE DAY PROGRESSES...AND WILL
CARRY HIGH POPS INTO THE EVENING HRS SAT NIGHT...THEN SLOWLY TAPER
THIS OFF TO THE SE THRU SUNDAY AFTERNOON.  RIDGING ENSUES OVR
AZ/NM JUST IN TIME FOR LABOR DAY...PROVIDING FOR GOOD GRILLING WX
MOST AREAS.  ONLY EXCEPTIONS WILL BE SE ZONES FURTHEST FROM THE
RIDGE...AS MODELS ATTEMPT TO BRING MINOR SHORTWAVES AROUND IN NE
FLOW...AND A FEW OLD BOUNDARIES MAY LINGER.  WILL KEEP CHANCES LOW
FOR NOW.  AFTER LABOR DAY...RIDGE BECOMES MORE ENTRENCHED...AND WILL
KEEP THE FCST DRY.

FOR TEMPS...EXPECT THE COOLEST DAY IN QUITE SOME TIME SATURDAY FOR
THE NE ZONES...AND SUNDAY FOR AREAS OUT WEST AND SOUTH.  TEMP
PROGS AND A GLANCE AT CURRENT TEMPS UP NORTH SUGGEST GUIDANCE IS
UNDERESTIMATING THE STRENGTH OF THIS COOLER AIR...AND WILL STICK TO
THE LOWER SIDE.  WILL ONLY SLOWLY WARM THINGS BACK UP THRU THE
WEEK...AS RIDGE STRENGTHENS BUT NE SFC FLOW DOMINATES.

&&

.PRELIMINARY POINT TEMPS/POPS...
MAF 69 80 66 84 / 40 60 60 00
CNM 67 84 61 83 / 40 50 00 00
MRF 65 78 57 75 / 30 50 60 00
FST 69 88 59 83 / 30 60 60 10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

10/44
Hazardous weather outlook, Aug 29, 1:30 PM CST, 4 hours 38 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT FRI AUG 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS WEST TEXAS
AND SOUTHEAST NEW MEXICO TONIGHT. THESE STORMS WILL RESULT IN
LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING. A FEW OF THE
STRONGER STORMS THIS EVENING MAY BE CAPABLE OF PRODUCING LOCALLY
DAMAGING WIND GUSTS. FLASH FLOODING OR OTHER FLOODING OF LOW LYING
AREAS MAY ALSO BE A CONCERN THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SPOTTER ACTIVATION IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

LINDLEY

In the hours before

Special weather statement, Aug 29, 1:20 PM CST, 4 hours 48 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT FRI AUG 29 2003

...THUNDERSTORMS TO AFFECT THE REGION TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
WEST TEXAS AND SOUTHEAST NEW MEXICO THIS EVENING AND TONIGHT.
ALTHOUGH THESE STORMS ARE EXPECTED TO GENERALLY REMAIN NON-SEVERE...
LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING MAY HAVE A NEGATIVE
IMPACT ON OUTDOOR ACTIVITIES.

THUNDERSTORMS DEVELOPING FROM THE DAVIS MOUNTAINS NORTH TO THE PLAINS
OF SOUTHEAST NEW MEXICO THIS AFTERNOON...WILL BEGIN TO SPREAD
NORTHEAST ACROSS THE UPPER TRANS PECOS AND THE PERMIAN BASIN BY THIS
EVENING. THE CHANCE OF RAIN WILL INCREASE AREAWIDE THROUGH THE
OVERNIGHT HOURS.

THOSE PLANNING TO ATTEND OUTDOOR ACTIVITIES ACROSS THE AREA THIS
EVENING SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS AND BE
PREPARED TO TAKE SHELTER FROM DANGEROUS LIGHTNING. USE CAUTION
WHILE TRAVELING AS LOCALLY HEAVY RAINFALL MAY CAUSE LOW LYING AREAS
TO FLOOD.

LINDLEY
Special weather statement, Aug 29, 5:28 PM CST, 40 minutes before
TXZ061-062-300030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 PM CDT FRI AUG 29 2003

...GUSTNADO OBSERVED NEAR THE MIDLAND INTERNATIONAL AIRPORT...

AT ABOUT 615 PM CDT A GUSTNADO DEVELOPED ALONG A GUST FRONT
APPROACHING MIDLAND INTERNATIONAL AIRPORT.  GUSTNADOES RESEMBLE
DUST DEVILS AND DEVELOP ALONG THE LEADING EDGE OF COOL AIR...OR THE
GUST FRONT...SPREADING AWAY FROM A THUNDERSTORM DOWNDRAFT.  THESE
PHENOMENA ARE NOT TORNADOES.  HOWEVER...GUSTNADOES CAN PRODUCE
HIGHLY LOCALIZED WINDS OVER 60 MPH AND DAMAGE TO LIGHT STRUCTURES
SUCH AS CARPORTS...OR TO STRUCTURES SUSCEPTIBLE TO WIND LOADING
SUCH AS FENCES.

70

The radar

The Midland/Odessa radar (KMAF), 17 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Midland

When
August 29, 6:08 PM CST to 7:00 PM CST
Where
Midland County, Midland
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Reports of flash flooding in the city of Midland were numerous. The most significant occurances in the city included stalled cars on Big Spring Road near downtown.

Flash Flood, Scurry

When
August 29, 6:31 PM CST to 7:15 PM CST
Where
Scurry County, 1 mi N of Snyder
Reported by
TRAINED SPOTTER
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

Flash flooding resulted in high water flowing out of bar ditches and over Highway 84 and many city streets

Flash Flood, Upton

When
August 29, 7:05 PM CST to 8:00 PM CST
Where
Upton County, 4 mi NW of Mc Camey
Reported by
TRAINED SPOTTER
Coordinates
31.369, -102.043 (the zone’s center; the record gives no point)

Flash flooding resulted in high water flowing over Highway 385 northwest of McCamey.

Flash Flood, Pecos

When
August 29, 8:05 PM CST to 9:00 PM CST
Where
Pecos County, 11 mi E of Ft Stockton
Reported by
GENERAL PUBLIC
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Flash flooding resulted in high water over Interstate 10 east of Fort Stockton, and over Highway 67 between Interstate 10 and Girvin.

Flash Flood, Howard

When
August 29, 9:15 PM CST to 11:30 PM CST
Where
Howard County, Big Spring
Reported by
LAW ENFORCEMENT
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

Local authorities reported extensive flooding of city streets. Numerous streets were impassable.

Flash Flood, Reagan

When
August 29, 9:40 PM CST to 10:35 PM CST
Where
Reagan County, 16 mi NNW of Stiles
Reported by
GENERAL PUBLIC
Coordinates
31.366, -101.523 (the zone’s center; the record gives no point)

The public reported high water flowing over Highway 137 in extreme northern Reagan County.

Flash Flood, Mitchell

When
August 29, 9:57 PM CST to 10:45 PM CST
Where
Mitchell County, 2 mi E of Westbrook
Reported by
GENERAL PUBLIC
Coordinates
32.306, -100.921 (the zone’s center; the record gives no point)

High water covered the Interstate 20 access road east of Westbrook.

Flash Flood, Glasscock

When
August 29, 10:35 PM CST to 11:40 PM CST
Where
Glasscock County, 14 mi W of Garden City
Reported by
LAW ENFORCEMENT
Coordinates
31.870, -101.521 (the zone’s center; the record gives no point)

Flash flooding resulted in high water flowing over the intersection of Highways 158 and 137.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330099, 5330100, 5330102, 5330101, 5330096, 5330098, 5330103, 5330097.